Iowa, 2005

Damaging Winds in Iowa, May 12, 2005

May 12, 2005 · NWS DVN · 2 events in 2 counties and zones

A squall line developed in a semi-moist atmosphere north of a warm front that was in far northern Missouri. Peak wind gust speeds associated with the squall line were generally in the 30 to 40 knot range (35 to 46 mph).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A squall line developed in a semi-moist atmosphere north of a warm front that was in far northern Missouri. Peak wind gust speeds associated with the squall line were generally in the 30 to 40 knot range (35 to 46 mph). Two severe downbursts occurred in Cedar Rapids and Wayland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 12, 3:05 PM CST, 6 hours 49 minutes earlier.

Area forecast discussion, May 12, 3:05 PM CST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 PM CDT THU MAY 12 2005

.SYNOPSIS...
SOME SHOWERS AND EVEN A FEW WEAK LITTLE THUNDERSTORMS SLOWLY EXITING
THE AREA THIS EVENING...WITH A PRETTY SIGNIFICANT WAKE LOW BEHIND.
THIS WAKE LOW PRODUCED SOME VERY STRONG WINDS OVER CENTRAL
IOWA...AND EVEN WESTERN PORTIONS OF THE CWA THIS AFTERNOON.  WE HAD
AN ADVISORY OUT FOR THESE WINDS...BUT SINCE WAKE LOW IS WEAKENING...
NO FURTHER REPORTS COMING IN...AND ASOS WINDS ARE ALL DEFINETLY
WEAKER THAN EARLIER...HAVE CANCELLED ADVISORY WITH THE 4 PM
PACKAGE.  DEVELOPING OUT WEST...OVER EASTERN KANSAS AND
NEBRASKA...IS THE MAIN SURFACE LOW OVER THE CURRENT WEATHER
SYSTEM...WITH A WARM FRONT DRAPED TO THE SOUTHEAST TO NEAR ST LOUIS.
FOR OUR AREA...DEEP IN THE COLD AIR AND UNDER LOTS OF
CLOUDS...TEMPERATURES HAVE BEEN MAINLY IN THE 50S...WITH SOME
TEMPERATURES SNEAKING INTO THE LOWER 60S OVER THE SOUTHEAST.

&&

.SHORT TERM (TONIGHT)...WEATHER TO BECOME VERY ACTIVE
OVERNIGHT...WITH THE SURFACE LOW SLOWLY MOVING EAST TOWARDS THE
CWA...AND THE WARM FRONT ALSO SLOWLY MOVING NORTH.  THE 850MB
FRONT...WHICH WAS THE FOCUS FOR THE PRECIP OVERNIGHT...HAS SHIFTED
NORTH AND WILL DRENCH MINNESOTA AND WISCONSIN TONIGHT. MAIN CONCERN
FOR THE CWA IS THE MOVEMENT OF THE WARM FRONT...AND THE CONVECTION
THAT FIRES UPON IT.  ESSENTIALLY...PRECIPITATION SHOULD FIRE OVER
KANSAS...NEBRASKA...WESTERN IOWA...AND MISSOURI...CLOSER TO THE
SURFACE LOW AND THE WARM FRONT...AND THEN MOVE INTO THE AREA.  BULK
OF PRECIPITATION FOR THE CWA SHOULD BE AFTER MIDNIGHT...MOVING
GENERALLY FROM WEST TO EAST.  TEMPERATURES TO BE COOL TONIGHT...BUT
WITH A LARGE DIURNAL RANGE FROM NORTH TO SOUTH ACROSS THE CWA...MID
40S NORTH TO LOW 60S SOUTH.
...LE...
&&

.LONG TERM (FRIDAY THROUGH NEXT THURSDAY)...
WX VERY ACTIVE INITIALLY WITH MANY THINGS TO CONSIDER. HAVE GONE CAT
POPS FOR FRIDAY AND FOCUSING THE HEAVY RAIN THREAT OVER ABOUT THE
WESTERN THIRD TO HALF OF THE CWFA. ONLY MODEL THAT SEEMS TO MAKE ANY
SENSE IS THE UKMET. ETA/NGM/AVN ARE NOT HANDLING THE CURRENT SHORT
TERM WX AND I HAVE DOUBTS ON THEIR RESPECTIVE FORECASTS FOR FRIDAY
AND FRIDAY NIGHT. UKMET INDICATES THE HEAVIEST RAIN JUST WEST OF THE
MISSISSIPPI ON FRIDAY WITH RAIN CONTINUING INTO FRIDAY NIGHT BEFORE
ENDING. QUESTION REMAINS ON WHETHER THERE WILL BE A BREAK OR NOT.
DON/T KNOW WHETHER TO BELIEVE THE AVN AND ITS PRODUCTION OF HEAVY
RAIN FRIDAY NIGHT. NO OTHER MODEL SHOWS THIS.

SATURDAY...MODELS ARE FINALLY STARTING TO REALIZE THE POTENTIAL FOR
DIURNAL SHRA AS STRONG H5 TROF/SHORT WAVE AND COLD POOL MOVE ACROSS
THE AREA. MOST LIKELY TIME FOR THESE TO BE SATURDAY
AFTERNOON/EVENING. LATE SATURDAY NIGHT THROUGH MONDAY NIGHT TO BE
QUIET AS SURFACE RIDGE MOVES ACROSS THE AREA. IF THE 12/12Z ECMWF IS
CORRECT...LOWS IN THE 30S NORTH OF I80 WOULD BE SEEN SATURDAY NIGHT.
EITHER WAY...SATURDAY NIGHT OR SUNDAY NIGHT TO BE QUITE CHILLY.
DON/T EXPECT ANY RECORDS BUT SOME AREAS COULD BE CLOSE.

ATTENTION THEN TURNS TO NEXT SYSTEM TO AFFECT THE AREA LATE TUESDAY
AFTERNOON INTO WEDNESDAY. BETTER CHANCES ON POPS APPEAR TO BE
TUESDAY NIGHT AND WEDNESDAY.    ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, May 12, 4:42 AM CST, 17 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 AM CDT THU MAY 12 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
542 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF
HIGHWAY 30 FROM LATE THIS AFTERNOON THROUGH TONIGHT.  THE PRIMARY
THREAT WILL BE LARGE HAIL.  DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS THE THREAT OF SEVERE STORMS WILL BE MAINLY ALONG AND
SOUTH OF HIGHWAY 34.  BY LATE EVENING...THE THREAT WILL SHIFT NORTH
INTO THE I80 AND HIGHWAY 30 CORRIDORS.

LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE...LATE TONIGHT.
NORTHWEST OF A LINE FROM SIGOURNEY THROUGH DUBUQUE.  RAINFALL
OF 1 TO 1.5 INCHES WILL BE POSSIBLE IN THIS AREA AFTER MIDNIGHT.
THE HEAVY RAIN MAY CAUSE SOME FLOODING OF SMALLER STREAMS AND POORLY
DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTHEAST OF
A LINE FROM STERLING ILLINOIS TO FAIRFIELD IOWA ON FRIDAY. A
WAVE OF LOW PRESSURE WILL LIFT A WARM FRONT NORTH INTO THIS
AREA IN THE AFTERNOON. SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE ALONG THIS BOUNDARY AND ALSO ALONG A
TRAILING COLD FRONT THAT WILL SWEEP THROUGH BY LATE AFTERNOON.

THERE IS ALSO A CONTINUED RISK FOR HEAVY RAINFALL...WITH
WIDESPREAD AMOUNTS OVER 1 INCH AND LOCALLY AS HIGH AS 2 INCHES
EXPECTED BEFORE RAIN ENDS FRIDAY EVENING. THIS COULD LEAD TO
FLASH FLOODING WHERE HEAVY RAIN IMPACTS AREAS WHERE THE GROUND MAY
BE SATURATED FROM RAINFALL EARLIER IN THE WEEK.

THE NEXT CHANCE FOR THUNDERSTORMS IS NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEED FROM LATE THIS AFTERNOON THROUGH
TONIGHT OVER PARTS OF NORTHEAST MISSOURI...SOUTHEAST IOWA AND WEST
CENTRAL ILLINOIS.

DLF/DLS

The radar

The Quad Cities radar (KDVN), 104 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
May 12, 9:54 PM CST to 9:57 PM CST
Where
Henry County, Wayland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.150, -91.667

Downburst occurred over and immediately east of Wayland, Iowa. Several trees were downed including some that were 14 inches in diameter. One tree in town spared a direct hit on a house but took out the porch.

Thunderstorm Wind, Linn

When
May 12, 10:22 PM CST to 10:26 PM CST
Where
Linn County, Cedar Rapids
Measured
54 kt (62 mph) measured gust
Property damage
$500
Reported by
DEPT OF HIGHWAYS
Coordinates
42.000, -91.650

Downburst occurred a few miles northeast of KCID but was caught by an IDOT RWIS on U.S. 30 just west of Interstate 380.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452058, 5452059.